MAUDE Adverse Event Report: NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE

NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE
Model Number 8801215
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed as the tip of the device was found to be fractured.No torque handle information was provided and it is unknown if the surgeon utilized a freehand technique.Examination of the returned device identified excessive use fatigue fracture.The root cause of the tip fracture is considered to be the result of excessive use causing material fatigue as the device has been repeatedly exposed to force for over 10 years as lot 181234 was released to the field 04jan2012.No additional investigation can be completed.Labeling review: ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.When using the maxcess mas tlif system for distraction care must be taken to avoid damaging the pedicles which could compromise pedicle screw purchase.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
 
Event or Problem Description
While inserting a pedicle screw into l5, the tip of the screwdriver was broken off in the screw head.The fractured tip could not be retrieved and as a result the tip was retained in the patient.No patient harm was reported as a result of the reported event.

Brand Name
STIMULATION/DISSECTION INSTRUMENTS
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15695148
Report Number2031966-2022-00229
Device Sequence Number7272563
Product Code ETN
UDI-Device Identifier00887517350350
UDI-Public887517350350
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112709
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801215
Device Lot Number181234
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2022
Initial Report FDA Received Date10/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2012
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age78 YR
Patient SexMale